Consumers: Case Study 1 – Medication Error
Timmy L., an 8 year old Hispanic child in the public school system in Texas, has autism spectrum disorder and is monitored by the school nurse practitioner, Karen. Timmy generally handles school activities well with only occasional periods of agitation. Last year the episodes of agitation became more frequent and he became more difficult to handle in class. Timmy’s teacher reported this behavioral change and the disruption it caused in the classroom to Karen. After observing Timmy in class, the nurse contacted Timmy’s physician, who recommended a trial of XYZ Pharmaceutical’s Attention Deficit Hyperactivity Disorder (ADHD) medication, 1mg tablet three times a day. Within 2 weeks of beginning the medication in April 2015, Timmy’s behavior improved both in school and at home, and he experienced no major side effects.
In September, Timmy's mother called in a 90 day refill for Timmy’s prescription to E-Z Drug Store and received it by mail. In December, Timmy’s mother returned to the store to pick up another refill and noticed the medication looked different from the pill he had been taking for the last 90 days. The pharmacist pulled up Timmy’s history and saw that another pharmacist had incorrectly filled the previous prescription, giving Timmy First Pharmaceutical’s dopamine agonist medication, also a 1 mg tablet taken three times a day, instead of his prescribed XYZ Pharmaceutical ADHD medication. The pharmacist apologized for the mistake and explained that the two medications have similar dosing, are stored side-by-side on the same shelf in the pharmacy, and they have similar sounding names, both beginning with the letter, "R".